Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 93, NWS Nashville, TN

August 6, 2003Lewis County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 6, 2003, 1:20 PM CDT for Lewis County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2003, 1:20 PM CDT (18:20 UTC)
Expired
Aug 6, 2003, 4:15 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Lewis County, TN

The radar

The Nashville radar (KOHX), 108 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 061824
FFWBNA
TNC101-062115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
120 PM CDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEWIS COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF HOHENWALD

* UNTIL 415 PM CDT

* AT 119 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 9 MILES NORTHWEST OF HOHENWALD...MOVING SOUTHEAST AT 25 MPH.
  RAINFALL RATES HAVE REACHED 2.5 INCHES PER HOUR.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...
  5 MILES NORTHEAST OF HOHENWALD AT 135 PM CDT

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS OCCURRING OR
IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES, DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD.
NEVER TRY TO CROSS A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO
ESCAPE RISING WATER, MOVE TO HIGHER GROUND.

LAT...LON 3579 8759 3565 8774 3541 8738 3555 8718

$$
END/ORCHANIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 10:05 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 6, 10:05 AM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1005 AM CDT WED AUG 6 2003

ON-GOING CONVECTION ACROSS SOUTHERN AREAS OF MID STATE AT MID
MORNING. HAND ANALYZED SURFACE CHART HAS STATIONARY FRONT
ACROSS NORTHERN PARTS OF WEST AND MIDDLE TENNESSEE. DEWPOINT NOSE
UP ALONG MISSISSIPPI RIVER NEAR MEMPHIS AND JONESBORO.

12Z HAND ANALYZED UPPER LEVEL CHARTS SHOWS SPEED MAX PUNCHING DOWN
THROUGH MISSOURI. THINK THIS WILL CRANK THINGS UP TO OUR WEST WHICH
MAY CLIP SOUTHWESTERN AREAS OF MID STATE LATER TODAY. CANT RULE OUT
SEVERE DURING AFTERNOON HOURS...ESPECIALLY OVER SOUTHWESTERN AREAS
BUT FOR NOW THINK IT WILL BE MAINLY TO OUR WEST.

WILL UPDATE FORECAST MAINLY FOR WORDING.

UPDATED ZONES WILL BE OUT SHORTLY.

.BNA...NONE.

BOYD
01
Hazardous weather outlook, Aug 6, 5:30 AM CDT, 7 hours 50 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-071030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY
SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED AGAIN TODAY AND THIS
EVENING. HOWEVER...LESS FAVORABLE THERMODYNAMIC AND WIND SHEAR
PROFILES SHOULD KEEP THUNDERSTORMS BELOW SEVERE LIMITS. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:21 AM CDTFlash Flood WarningOHXMaury3 hr
Aug 6, 12:40 PM CDTFlash Flood WarningOHXCannon3 hr
Aug 6, 12:55 PM CDTFlash Flood WarningOHXRutherford3 hr
Aug 6, 1:34 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis41 min
Aug 6, 2:03 PM CDTFlash Flood WarningOHXWilliamson3 hr
Aug 6, 2:17 PM CDTFlash Flood WarningOHXHickman3 hr
Aug 6, 3:13 PM CDTSevere Thunderstorm WarningOHXBenton32 min
Aug 6, 3:46 PM CDTSevere Thunderstorm WarningOHXPerry, Wayne44 min
Aug 6, 3:50 PM CDTFlash Flood WarningOHXPerry3 hr
Aug 6, 4:13 PM CDTFlash Flood WarningOHXLewis3 hr

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.